Virginia, 2009

Flash Flood and Hail in Virginia, April 29, 2009

April 29, 2009 · NWS RNK · 9 events in 6 counties and zones

An upper level disturbance passed through the region during the heating of the afternoon. some of which reached severe criteria producing hail ranging from penny to quarter size and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$900
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level disturbance passed through the region during the heating of the afternoon. The result was the formation of thunderstorms...some of which reached severe criteria producing hail ranging from penny to quarter size and damaging winds. Very heavy rain also accompanied the storms. One location experienced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 29, 12:45 PM EST, 47 minutes earlier.

Area forecast discussion, Apr 29, 12:45 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT WED APR 29 2009

.SYNOPSIS...
A COLD FRONT IS GOING TO STALL AND DISSIPATE OVER THE CAROLINAS
BY THURSDAY. ANOTHER FRONT WILL CROSS THE AREA SATURDAY...AND
AGAIN STALL JUST SOUTH OF THE FORECAST AREA. THE NET RESULT WILL
BE UNSETTLED WEATHER THROUGH THIS UPCOMING WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED FORECAST WILL KEEP HIGHEST POPS OVER THE WRN CWA FROM THE
NRV NORTHWEST INTO SE WV...WITH LESS IN THE SOUTHEAST. A SHORTWAVE
WILL MOVE IN FROM THE WEST SHORTLY ACROSS THE NC MTNS AND WITH
SOME SOLAR INSOLATION...EXPECTING ISOLATED TO SCATTERED CONVECTION
TO FIRE UP IN THE PIEDMONT AFTER 4-5 PM. OTHERWISE...KEPT THE
FORECAST IS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
WITH LOSS OF SOLAR HEATING THIS EVENING...SURFACE FRONT WILL SURGE
SOUTH INTO THE CAROLINAS BEFORE STALLING...AND THEN WASHING OUT
ALTOGETHER THURSDAY. NORTHEAST WINDS TONIGHT WILL BRING COOLER AIR
INTO THE AREA WITH AREA OF STRATUS FORMING IN THE STABLE AIRMASS
EAST OF THE BLUE RIDGE. QPF THREAT TONIGHT IS QUESTIONABLE. THINK
BEST POPS WILL RESIDE FAR WEST WHERE INSTABILITY WILL LINGER THE
LONGEST. SHOWERS AND OR DRIZZLE ARE POSSIBLE EAST...ESPECIALLY
ALONG THE BLUE RIDGE WHERE STRATUS AND THE EVENTUAL DEVELOPMENT OF
UPSLOPE EASTERLY LOW LEVEL FLOW WILL DEVELOP.

TEMPS TONIGHT NOT MUCH OF A CHALLENGE WITH COOL NORTHEAST FLOW
DEVELOPING ACROSS THE ENTIRE CWA. HOWEVER...HIGH TEMPS THURSDAY
COULD EASIALLY BE A BUST PENDING AMOUNT OF RETURN FLOW THAT
DEVELOPS AFTER THE FRONTAL DEMISE. ATTM...AND BASED ON CLIMATOLOGY
OF WEDGE THAT TYPICALLY DEVELOPS BEHIND BACKDOOR FRONTS...THINK AREAS
ALONG AND JUST EAST OF BLUE RIDGE WILL REMAIN STUCK IN COOL WEDGE
OF AIR THURSDAY...WITH HIGHEST CONFIDENCE OF THIS SCENARIO IN THE
NORTHEAST CWA...ROA/LYH AND ALONG BLUE RIDGE PARKWAY. THE COOLER
NAM MOS IS PREFERRED IN THIS SCENARIO. ELSEWHERE...ESPECIALLY FAR
WESTERN CWA...WEDGE WILL ERODE THE QUICKEST...AND RESULT IN WARMER
TEMPS THERE. SHOWER THREAT WILL LINGER PER LINGERING
MOISTURE...BUT UNLESS WE CAN DEVELOP SOME INSTABILITY AROUND THE
PERIMITER OF THE COOL WEDGE...DONT EXPECT ANY SUBSTANTIAL QPF AS
ISENTROPIC LIFT IS NOT FORECAST TO BE THAT GREAT EITHER.

STABLE AIR SHOULD ERRODE COMPLETELY FRIDAY AS RETURN FLOW
DEVELOPS IN RESPONSE TO A DIGGING NORTHERN STREAM SHORT WAVE THAT
MOVES INTO THE WESTERN GREAT LAKES BY FRIDAY AFTERNOON. AS A
RESULT...LOOK FOR WARMER TEMPERATURES FRIDAY...AND THIS WARM
UNSTABLE AIR COULD FUEL A FEW SHOWERS AND THUNDERSTORMS...ESPECIALLY
IN THE NORTHWEST CWA CLOSER TO THE BETTER DYNAMICS ALOFT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
LEANED TOWARD THE ECMWF SOLUTION FOR THE LONG TERM PORTION OF THE
FORECAST...WHICH KEEPS A SPLIT FLOW OVER THE US THROUGH THE
PERIOD...WITH OUR FORECAST AREA MAINLY INFLUENCED BY A LARGE EASTERN
CANADA LOW...WHICH WILL RESULT IN A POTENTIALLY WET PERIOD WITH A
SERIES OF FRONTAL PASSAGES.

00Z/28 ECMWF AND CANADIAN MODELS ARE SLOWER THAN THE GFS WITH
NORTHERN STREAM WAVE THAT PASSES THROUGH THE GREAT LAKES SATURDAY.
AS THIS WAVE MOVES EAST...IT WILL BRING A COLD FRONT THROUGH
SATURDAY PROVIDING PRECIP TO MOST OF THE FORECAST AREA AND INCREASED
POPS.

ONCE THE FRONT PASSES...EXPECT ONLY BRIEF RESPITE FROM PRECIP
CHANCES SATURDAY NIGHT...BEFORE A SERIES OF SHORT WAVES MOVE THROUGH
IN SOUTHWEST FLOW AND 850MB BAROCLINIC ZONE ESTABLISHES ITSELF
SOMEWHERE OVER/NEAR THE FORECAST AREA SUNDAY. IF ECMWF IS
CORRECT...TEMPERATURES WILL WARM ABOVE NORMAL MONDAY AS A WARM FRONT
PASSES EARLY...BEFORE NEXT COLD FRONT PASSES LATE MONDAY/MONDAY
NIGHT BRINGING ANOTHER GOOD CHANCE OF PRECIP.

WITH THE ECMWF PIVOTING ANOTHER NORTHERN STREAM SHORTWAVE AROUND
EASTERN CANADA LOW...THIS SHOULD KEEP COLD FRONT TO THE SOUTH TUESDAY
AND BRING SLIGHTLY COOLER TEMPERATURES.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
BACKDOOR FRONT ALREADY WELL INTO NC WITH EASTERLY FLOW. CIGS ARE
GOING TO STAY VFR THROUG THE AFTERNOON FROM ROA-LYH-DAN
SOUTH...WITH MVFR TO OCNL IFR CIGS OVER THE LWB CORRIDOR INTO THE
VA HIGHLANDS. SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP
FURTHER EAST INTO THE BLUE RIDGE...AND PIEDMONT BY LATE THIS
AFTERNOON. HOWEVER...COVERAGE OF THUNDER WILL BE SUCH THAT I WILL
NOT INCLUDE IN TAFS EXCEPT ADD CB TO DANVILLE...AS STABLE AIR WILL
SINK SOUTH TO THE ROA-LYH AREA BY THE TIME SHOWERS MAKE IT IN.

BLF/LWB WILL SEE CIGS IN THE MVFR TO IFR RANGE LATER THIS
EVENING...WITH THE EASTERLY FLOW DROPPING THE REST OF THE TAF
SITES DOWN TO IFR/LOW END MVFR OVERNIGHT. KEPT ROANOKE JUST ABOVE
IFR...BUT SOME SUB-MVFR CIGS ARE POSSIBLE ALONG WITH VSBYS IN THE
3-5SM RANGE WITH DRIZZLE.

CIGS WILL BEGIN TO RISE IN THE BLF/LWB AREA LATE THIS PERIOD WHILE
THE AIRPORTS ALONG/EAST OF THE NEW RIVER VALLEY AND ROANOKE AREA
STAY IN THE LOW END MVFR/HIGH END IFR RANGE THANKS TO SE FLOW AND
WEDGE.

CONDITIONS SHOULD IMPROVE AT ALL LOCATIONS TOWARD THU AFTERNOON-THU
NIGHT...AS THE WEDGE BREAKS AND STRONG SW FLOW BRINGS IN WARMER
AIR AHEAD OF THE NEXT FRONT.

THE WEATHER PATTERN WILL BECOME UNSETTLED FRI-SUN AS ANOTHER
FRONT ARRIVES AND SETS UP ACROSS THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM/WP
NEAR TERM...KK/WP
SHORT TERM...PM
LONG TERM...PH
AVIATION...PM/WP
Hazardous weather outlook, Apr 29, 2:37 AM EST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 AM EDT WED APR 29 2009

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-300745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
337 AM EDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 29, 1:30 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT WED APR 29 2009

VAZ007-009-010-012-013-015-016-291900-
BLAND VA-CARROLL VA-GRAYSON VA-PULASKI VA-SMYTH VA-TAZEWELL VA-
WYTHE VA-
230 PM EDT WED APR 29 2009

...THUNDERSTORMS WILL AFFECT
BLAND...CARROLL...GRAYSON...PULASKI...SMYTH...TAZEWELL AND WYTHE
COUNTIES...

AT 228 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTHEAST OF BURKES GARDEN TO 7 MILES NORTHEAST OF MARION...MOVING
NORTHEAST AT 10 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR COMERS ROCK AROUND 235 PM...MARION
WYTHEVILLE AROUND 245 PM AND SUITER AROUND 300 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3727 8113 3711 8114 3712 8082 3682 8087
      3667 8140 3703 8155

EXPERIMENTAL

KM

The radar

The Roanoke radar (KFCX), 66 km away, was scanning. The volume nearest the first event began at 18:32 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Pulaski

When
April 29, 1:32 PM EST
Where
Pulaski County, 9.38 mi W of Alum Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
37.180, -80.990

Hail, Bland

When
April 29, 1:53 PM EST
Where
Bland County, Mechanicsburg
Measured
1 in hail
Reported by
Public
Coordinates
37.150, -80.950

Thunderstorm Wind, Grayson

When
April 29, 3:13 PM EST
Where
Grayson County, 0.89 mi SE of Cattron
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Post Office
Coordinates
36.710, -81.120

Thunderstorm winds blew a tree down on Carsonville Road. Damage values are estimated.

Hail, Floyd

When
April 29, 4:20 PM EST
Where
Floyd County, 2.16 mi NW of Willis
Measured
0.75 in hail
Reported by
Public
Coordinates
36.870, -80.510

Penny size hail covered the ground.

Hail, Floyd

When
April 29, 4:26 PM EST
Where
Floyd County, 2.07 mi S of Willis
Measured
0.88 in hail
Reported by
Public
Coordinates
36.820, -80.480

Nickel size hail covered the ground.

Flash Flood, Grayson

When
April 29, 4:30 PM EST to 7:06 PM EST
Where
Grayson County, 1.72 mi WSW of Fallville to 1.54 mi WSW of Fallville
Cause
Heavy Rain
Reported by
Public
Coordinates
36.743, -81.150

Heavy thunderstorm rains caused Turkey Fork to flow out of its banks along Spring Valley Road.

Hail, Carroll

When
April 29, 4:37 PM EST
Where
Carroll County, 0.55 mi W of Galax City
Measured
0.75 in hail
Reported by
Public
Coordinates
36.670, -80.930

Hail, Galax (C)

When
April 29, 4:40 PM EST to 5:00 PM EST
Where
Galax (C) County, 0.81 mi SSW of Galax
Measured
1 in hail
Reported by
Public
Coordinates
36.659, -80.924

Hail up to the size of quarters fell continuously for 20 minutes. It covered the ground on the south side of the city along Route 89.

Hail, Carroll

When
April 29, 4:47 PM EST
Where
Carroll County, 0.55 mi W of Galax City
Measured
0.88 in hail
Reported by
Public
Coordinates
36.670, -80.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167610, 167611, 167612, 167613, 167614, 167618, 167615, 167617, 167616.